Article Text

PDF
Ulcerative colitis following B lymphocyte depletion with rituximab in a patient with Graves’ disease
  1. Daniel El Fassi1,
  2. Claus H Nielsen2,
  3. Jens Kjeldsen3,
  4. Ole Clemmensen4,
  5. Laszlo Hegedüs1
  1. 1 Department of Endocrinology and Metabolism, Odense University Hospital, Odense, Denmark
  2. 2 Department of Clinical Immunology Sect. 7631, Rigshospitalet National University Hospital, Copenhagen, Denmark
  3. 3 Department of Gastroenterology, Odense University Hospital, Odense, Denmark
  4. 4 Department of Clinical Pathology, Odense University Hospital, Odense, Denmark
  1. Dr Daniel El Fassi, Department of Endocrinology and Metabolism, Odense University Hospital, 5000 Odense, Denmark; Fassi{at}dadlnet.dk

Statistics from Altmetric.com

The possible adverse consequences of biological therapies in inflammatory bowel diseases (IBDs) were recently highlighted in this journal by D’Haens (Gut 2007;56:725–32). We here describe a hitherto unappreciated adverse effect to treatment with the B lymphocyte (B cell) depleting agent rituximab (RTX),1 namely the occurrence of ulcerative colitis and arthritis shortly after treatment with RTX. Our patient, a 45-year-old Caucasian female, had had mild irritable bowel symptoms since 1992 at which time rigid sigmoidoscopy and bowel x ray were normal. She had never received any therapy, had never previously had joint pain, and was not predisposed to IBD.

In April 2005 she was diagnosed with Graves’ disease, and after uncomplicated standard methimazole therapy she received four weekly doses of 375 mg/m2 RTX from day 1 to 22 as part of a clinical trial.2 The trial was approved by the local ethics committee …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.